Minnesota, 2021

Tornadoes and Damaging Winds in Minnesota, December 15, 2021

December 15, 2021 · NWS MPX · 27 events in 9 counties and zones

A low pressure system of historic strength led to a variety of high-end weather impacts from the central plains to the Upper Midwest and Great Lakes December 15-16. An unprecedented December severe weather unfolded over portions of Minnesota and Wisconsin Wednesday evening, with the Storm Prediction Center issuing their farthest-north Moderate Risk for the Month of December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A low pressure system of historic strength led to a variety of high-end weather impacts from the central plains to the Upper Midwest and Great Lakes December 15-16. An unprecedented December severe weather unfolded over portions of Minnesota and Wisconsin Wednesday evening, with the Storm Prediction Center issuing their farthest-north Moderate Risk for the Month of December. A serial derecho moving at 60-70 mph tracked from Kansas to Wisconsin, resulting in over 400 reports of damaging wind and numerous tornadoes. Most of the damage across our area occurred from south-central Minnesota through west-central Wisconsin. The strongest tornado damage occurred in Hartland.

Before the thunderstorms, strong southerly winds led to record high temperature at many sites across the Upper Midwest. Temperatures warmed into the mid to upper 50s across much of central Minnesota and western Wisconsin, and even exceeded 60 degrees across southern Minnesota. The warm temperatures melted what was left of the snowpack from the December 10 winter storm, which led to widespread dense fog through much of the morning and afternoon.

After the thunderstorms, strong gradient winds and widespread wind gusts in excess of 50 mph developed for several hours late Wednesday night and into the overnight hours. The Redwood Falls airport measured a gust of 78 mph at 11:30 PM.

Temperatures quickly fell below freezing across western and central Minnesota Wednesday night, causing rain to change over to a wintry mix of freezing drizzle and snow. Snowfall accumulations of 1-4 inches, along with the strong gusty winds, led to low visibility and travel hazards late Wednesday night into Thursday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 15, 6:29 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 15, 6:29 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
629 PM CST Wed Dec 15 2021

.UPDATE...
Issued at 611 PM CST Wed Dec 15 2021

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 342 PM CST Wed Dec 15 2021

KEY MESSAGES...

1. A widespread damaging wind event is unfolding this evening, as a
severe line of thunderstorms races across the central plains into the
Upper Midwest. These storms will impact southern and eastern
Minnesota into Wisconsin between 5 PM and 9 PM. Wind gusts could
exceed 80 mph within this line of storms. A few tornadoes are also
possible, a couple of which could be strong/intense.

2. Snowfall accumulations of 2-4 inches across west-central
Minnesota, which will lead to winter weather hazards after the rain
changes over to snow tonight.

3. A high end wind event develops
behind the storms tonight, with gusts of 50-60 mph across the entire
region

SEVERE WEATHER THIS EVENING:
A widespread damaging wind event is already unfolding over the
central plains, as wind gusts of 80-90 mph have been reported with a
line of storms over Nebraska. This line of storms will continue to
race northeastwards this evening at speeds near 70 mph, impacting
Minnesota and western Wisconsin this evening. Timing of this line has
been fairly consistent through the day, with thunderstorms expected
to enter southern Minnesota between 5-6 PM, reach the Twin Cities
metro/I-35 corridor by 7-8 PM, and exit through west-central
Minnesota through 8-9 PM. Instability is not as high across Minnesota
and Wisconsin compared to the central plains, but even a few hundred
J/kg will be sufficient to bring damaging wind gusts to the surface
given the incredible wind fields. Widespread wind gusts of 60+ mph
look likely, with locally enhanced gusts of 70-80 mph not out of the
question. A few tornadoes embedded within the line of storms can also
not be ruled out, as low level wind shear and helicity are about as
high as you will see in a severe weather event. Chances do look
higher for the significant wind gusts and tornadoes from south-
central and southeast Minnesota into west- central Wisconsin, but
anywhere that sees storms tonight will have a risk for damaging wind.

The incredibly fast motion of these storms, along with the fact that
they will occur at night, both increase the danger of tonight's
storms. With storm motion near 70 mph, little time for action will be
present once warnings are issued. Now is the time to have a safe
place in mind, and be ready to act if/when warnings are issued for
your location this evening.

WINTER WEATHER TONIGHT:
As temperatures fall behind a cold front this evening, the rain will
quickly change over to a wintry mix, and then to snow, across western
and central Minnesota this evening. Wind gusts in excess of 50 mph
will lead to low visibility whenever snow falls tonight, with near
blizzard conditions possible across west- central Minnesota where the
heaviest snow is expected. The greatest impacts are expected between
10 PM to 2 AM, but some travel impacts will likely continue into
Thursday morning. As temperatures cool below freezing tonight, a few
hours of a wintry mix is possible before the snow begins, with a
glaze of ice accumulation possible across west- central Minnesota.
Once the precipitation changes over to snow, accumulations of 2-4"
look most likely along and west of a line from Stevens to Pope
county. However, higher amounts are possible depending on how quick
the rain changes over to snow. A Winter Storm Warning has been issued
for this area, but Blizzard Warnings may need to be considered if
snowfall amounts trend closer to 4-6" or higher. Farther east, a
Winter Weather Advisory is in effect where light snow amounts around
1", along with wind gusts in excess of 50 mph, will lead to travel
impacts late tonight into Thursday morning. In addition to the wintry
mix/snow/wind, a flash freeze is also likely across the warning &
advisory areas as temperatures quickly drop from the 40s into the
teens and low 20s. Any standing water on roadways will likely freeze
and lead to slick spots on roads and other surfaces. Chances for a
flash freeze are a bit lower farther east across eastern Minnesota
and western Wisconsin, as temperatures cool more slowly and stay
warmer overnight. Still, some slick spots may develop by early
thursday morning wherever water remains on the roads.

HIGH WIND TONIGHT:
After the line of thunderstorms moves through this evening,
background wind fields will actually increase as the core of the
surface low moves overhead. While peak wind gusts will not be as
strong as during the line of thunderstorms, persistent wind gusts in
excess of 50 mph are expected late tonight (generally from 10 PM - 5
AM). These could lead to additional damaging wind concerns and power
outages overnight, in addition to causing winter weather hazard
across western and central Minnesota. Wind speeds will begin to
diminish early Thursday morning, but gusts around 30 mph will likely
linger through Thursday morning. A High Wind Warning remains in
effect for the entire region this evening through tomorrow morning.

THURSDAY-NEXT WEEK
The return of a more normal mid-December pattern
is expected through the weekend and next week. We're expecting a
quiet period with a few chances for light snow and seasonable
temperatures.

Overnight lows for the period will vary from the single digits to
the upper-teens across the forecast area. Daytime highs will range
between the mid-teens to upper-20s with a brief warm up on Monday
into the lower 30s across southern MN and western WI. Guidance
suggests that our first chance of snow will come Friday afternoon
into Friday night. A shortwave quickly slides through the Upper
Midwest with light precipitation stretching from the Dakotas into
central Minnesota and northern Wisconsin. A limiting factor appears
to be a layer of dry air in the low-levels that will cause any
precipitation to evaporate before reaching the surface. A brief
window of time appears to open after the column saturates where
light snow will spread across central Minnesota. I've kept the NBM
PoPs (30 to 50) for Friday afternoon and night with relatively light
accumulations possible.

Saturday through Tuesday, northwesterly flow develops aloft and will
support a mostly dry period. However, model and ensemble guidance
continue to highlight the potential for embedded shortwaves that
could impact the forecast area. These impulses are difficult to
bring an area of light precipitation across the Upper Midwest, but
forecast confidence is low in regard to timing and placement of any
individual wave. With that in mind, I've opted to keep the low PoPs
in throughout the remainder of the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 611 PM CST Wed Dec 15 2021

Complicated forecast with the approaching line of storms (including
the potential for severe storms), prolonged strong winds behind
them, and ceilings/visibilities down to IFR overnight thru daybreak.
In western MN, visibilities are still down to around 1SM or lower,
being on the backside of the system. As winds increase, visibilities
will increase but low stratus will remain. On the warmer side of the
system (most of the MN TAFs and both WI TAFs), conditions will
quickly degrade as the storms sweep across the region. Some TS/CB
possible but mainly rain with drops in visibility due to the
intensity. Behind the storms, winds will swing around to SW and W,
then increase to around 30G50kt for late evening through the early
morning hours. Winds will decrease a bit prior to daybreak but still
be elevated going into the first half of Thursday. Frequent AMDs may
be necessary as this line moves across. Aviation interests should
plan ahead and try to avoid this system as strong/hazardous winds and
degraded flight conditions will be prolonged with this system.

KMSP...MVFR to start due to visibilities in light rain/sprinkles and
mist to start but the line of strong storms will push thru the Twin
Cities metro between 01z-03z. Will be quick-hitting, lasting between
30-45 minutes, but will produce IFR conditions and gusty winds.
Immediately behind the line, winds will swing from SE to SW and W
then increase to around 30G45kt for the rest of the evening into the
early morning hours. Ceilings will also drop into MVFR range, and
likely sub-1700ft through daybreak. Winds will gradually diminish
tomorrow and VFR conditions will prevail from midday tomorrow onward.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc MVFR vsbys in -SN late. Wind NE 5-10 kts.
Sat...VFR. Wind NW 15G25 kts.
Sun...VFR. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...High Wind Warning until 6 AM CST Thursday for Anoka-Benton-Blue
     Earth-Brown-Carver-Chippewa-Chisago-Dakota-Douglas-Faribault-
     Freeborn-Goodhue-Hennepin-Isanti-Kanabec-Kandiyohi-Lac Qui
     Parle-Le Sueur-Martin-McLeod-Meeker-Mille Lacs-Morrison-
     Nicollet-Pope-Ramsey-Redwood-Renville-Rice-Scott-Sherburne-
     Sibley-Stearns-Steele-Stevens-Swift-Todd-Waseca-Washington-
     Watonwan-Wright-Yellow Medicine.

     Winter Storm Warning until 10 AM CST Thursday for Douglas-Pope-
     Stevens-Todd.

     Winter Weather Advisory from midnight tonight to 10 AM CST Thursday
     for Benton-Kanabec-Mille Lacs-Morrison-Stearns.

     Winter Weather Advisory until 6 AM CST Thursday for Chippewa-
     Kandiyohi-Lac Qui Parle-Meeker-Redwood-Renville-Swift-Yellow
     Medicine.

WI...High Wind Warning until 6 AM CST Thursday for Barron-Chippewa-Dunn-
     Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

UPDATE...JPC
DISCUSSION...ETA/BPH
AVIATION...JPC
Hazardous weather outlook, Dec 15, 3:44 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
344 PM CST Wed Dec 15 2021

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-162145-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
344 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

An outbreak of severe thunderstorms is likely early this evening.
A line of thunderstorms will race northeast across southern and
eastern Minnesota into Wisconsin between 5 PM and 9 PM.
Widespread wind damage from gusts possibly exceeding 80 mph will
accompany the storms. Tornadoes are also possible. There is a
Moderate Risk of severe thunderstorms southeast of a line from
Fairmont and Northfield, Minnesota, to Ellsworth, Wisconsin. The
severe risk will gradually decrease to the north of that line.
Very strong winds will develop behind a cold front tonight. Wind
gusts of 60 to 65 mph are expected area wide. A High Wind Warning
is in effect. Plummeting temperatures overnight could result in a
flash freeze and icy spots on roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 45 mph are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

MNZ041>045-047>050-054>058-064-065-073-162145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-Renville-Redwood-
344 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening. A few storms may
contain gusty winds. Very strong winds will develop behind a
cold front tonight. Wind gusts of 60 to 65 mph are expected area
wide. A High Wind Warning is in effect.

Rain will turn to a wintry mix before turning to snow overnight.
Total accumulations of 2 to 4 inches is expected in a line from
Stevens to Todd County, where a Winter Storm Warning is in effect.
Lesser snow totals of 1 to 2 inches are expected for those in the
Winter Weather Advisory. Wind gusts up to 50 mph, in addition to
the falling snow, will lead to significant visibility and travel
impacts. Temperatures will also plummet from the 40s to the teens
and 20s, resulting in a flash freeze.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 45 mph are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed, but wind damage and
snow reports are appreciated.

The radar

The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 12 tornado. Local standard time, as filed.

Thunderstorm Wind, Brown

When
December 15, 6:50 PM CST
Where
Brown County, 3.97 mi E of Hanska
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.150, -94.420

A local mesonet weather station measured a wind gusts of 51 knots.

Tornado, Faribault

When
December 15, 6:50 PM CST to 6:51 PM CST
Where
Faribault County, 3.25 mi SE of Kiester to 3.23 mi SE of Kiester
Rating
EF0
Path length
0.23 mi
Path width
90 yd
Reported by
NWS Storm Survey
Coordinates
43.500, -93.670

A barn lost its roof. Large tree limbs were also downed. This tornado began in Winnebago County, Iowa (see entry from NWS Des Moines).

Tornado, Freeborn

When
December 15, 6:58 PM CST to 7:01 PM CST
Where
Freeborn County, 4.5 mi SSW of Alden to 0.91 mi SSW of Alden
Rating
EF1
Path length
3.61 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
43.615, -93.629

The first damage observed was a bent road sign near the tornado origin point. A path of tree and utility pole damage continued to the northeast before ending just south of I-90. Several trees were uprooted.

Thunderstorm Wind, Freeborn

When
December 15, 7:00 PM CST
Where
Freeborn County, 4.6 mi SSW of Conger
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.560, -93.570

A local mesonet weather station measured a wind gust of 52 knots.

Tornado, Freeborn

When
December 15, 7:03 PM CST to 7:05 PM CST
Where
Freeborn County, 1.74 mi E of Alden to 2.87 mi WNW of Armstrong
Rating
EF1
Path length
1.64 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
43.672, -93.545

This tornado developed to the east of Alden, damaging trees and a large building that housed farm equipment. It then continued to the northeast, damaging additional trees before dissipating in a field.

Thunderstorm Wind, Freeborn

When
December 15, 7:08 PM CST
Where
Freeborn County, 1.72 mi SE of Gordonsville to 2.09 mi ESE of Gordonsville
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.506, -93.242

About one dozen trees were damaged. A storage shed lost a portion of its tin roof. Damage was too scant and scattered to consider this tornadic.

Tornado, Freeborn

When
December 15, 7:10 PM CST to 7:15 PM CST
Where
Freeborn County, 2.66 mi SSW of Myrtle to 3.71 mi NNE of Myrtle
Rating
EF1
Path length
6.34 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
43.537, -93.198

This tornado hit several farms, including one where seven buildings had enough damage so they will be totaled. Several windows of a house were blown out. A machine shed at another farm had several pillars of a large machine shed pulled out of the ground. At the end of the tornado, a home had many shingles removed.

Tornado, Freeborn

When
December 15, 7:10 PM CST to 7:11 PM CST
Where
Freeborn County, 2.21 mi SSE of London to 1.51 mi SE of London
Rating
EF0
Path length
1.06 mi
Path width
50 yd
Continued into
Mower, Mn (ARX)
Reported by
NWS Storm Survey
Coordinates
43.500, -93.056

This tornado developed in Worth County Iowa along 500th Street, initially producing some tree damage (see separate entry from NWS Des Moines). As it crossed into Freeborn County Minnesota, it displaced and destroyed an empty silo on State Line Road. It then destroyed a cattle barn and a pole crashed through a car. The tornado then continued to produce mostly minor tree damage and moved northeast into southwestern Mower County (see separate entry from NWS La Crosse).

Tornado, Freeborn

When
December 15, 7:10 PM CST to 7:13 PM CST
Where
Freeborn County, 1.96 mi WNW of Gordonsville to 0.37 mi SSE of Glenville
Rating
EF0
Path length
2.62 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
43.532, -93.305

A brief tornado occurred south of Glenville. It spun up around 782nd Ave and tracked northeast producing some tree damage until it reached 795th Ave. There, it damaged farm buildings and tossed hay bales across the road.

Thunderstorm Wind, Freeborn

When
December 15, 7:10 PM CST
Where
Freeborn County, 2.39 mi SW of Myrtle
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.544, -93.201

Two old sheds at a farm collapsed, both of which had been open to the wind. This was just west of the tornado that developed and tracked near Myrtle.

Tornado, Freeborn

When
December 15, 7:11 PM CST to 7:13 PM CST
Where
Freeborn County, 0.65 mi WSW of Hartland to 1.82 mi N of Hartland
Rating
EF2
Path length
2.17 mi
Path width
55 yd
Reported by
NWS Storm Survey
Coordinates
43.798, -93.493

A fast-moving tornado touched down to the southwest of Hartland and moved into town, damaging numerous buildings, trees, and utility poles. The damage in the southern residential part of town was mainly tree and roof damage. As the tornado tracked into the center of town, more significant damage was observed to buildings along Broadway Street. The most significant damage was to two buildings along Broadway and Johnson in the center of town with significant damage to the walls of low-rise commercial buildings. More tree and roof damage was observed to the northeast with some branches observed along State Highway 13. The tornado dissipated to the northeast in a field with no further damage observed.

Tornado, Freeborn

When
December 15, 7:11 PM CST to 7:15 PM CST
Where
Freeborn County, 1.53 mi S of London to 2.73 mi NNE of London
Rating
EF1
Path length
4.26 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
43.508, -93.074

The tornado hit one farmstead, knocking down trees and causing some damage to outbuildings. At the next farmstead, it destroyed a machine shed. A nearly full grain bin was dented at the top. The house had part of its roof taken off. Near the end of its path, two irrigation pivots were blown over. It was uncertain whether the tornado moved into Mower County, and so the path was not extended into Mower County.

Thunderstorm Wind, Freeborn

When
December 15, 7:14 PM CST
Where
Freeborn County, 3.1 mi N of Myrtle
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.615, -93.167

A large machine shed lost part of its roof. However, an adjoining barn and another machine shed only sustained a threshold of visible damage.

Tornado, Freeborn

When
December 15, 7:15 PM CST to 7:21 PM CST
Where
Freeborn County, 2.67 mi S of Hayward to 3.27 mi SW of Moscow
Rating
EF0
Path length
6.71 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
43.611, -93.251

This tornado hit several farmsteads, partially removing the roofs of several outbuildings and a turkey barn. It dented a silo. Trees fell on a number of sheds and vehicles.

Thunderstorm Wind, Waseca

When
December 15, 7:15 PM CST to 7:20 PM CST
Where
Waseca County, Janesville to 1.32 mi NNW of Waseca
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.120, -93.720

Several trees and large branches were blown down between Janesville and Waseca, with a street light damaged, and a few metal sheds and trampolines thrown.

Thunderstorm Wind, Freeborn

When
December 15, 7:16 PM CST
Where
Freeborn County, 4.15 mi SW of Oakland
Measured
68 kt (78 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.630, -93.126

A home lost a number of shingles and a few trees. The damage was too scant, however, to determine whether this was a continuation of the Myrtle tornado.

Thunderstorm Wind, Le Sueur

When
December 15, 7:20 PM CST to 7:25 PM CST
Where
Le Sueur County, Cleveland to 0.79 mi SSE of Le Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.330, -93.830

Between Cleveland and Le Center, isolated trees were blown down, with broken windows and roof damage to a garage.

Thunderstorm Wind, Freeborn

When
December 15, 7:22 PM CST
Where
Freeborn County, 1.24 mi NE of Moscow to 1.67 mi NNE of Moscow
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.734, -93.105

A large machine shed at a farm had about 1/4 of its roof blown away and its door blown inward (the door had been closed). A little farther to the north-northwest, 15 trees were broken or toppled. One of the trees fell on a truck. Damage was too scant to determine whether either site had sustained tornadic damage.

Tornado, Steele

When
December 15, 7:33 PM CST to 7:37 PM CST
Where
Steele County, 1.74 mi NNE of Blooming Prairie to 3.57 mi NE of Bixby
Rating
EF0
Path length
6.42 mi
Path width
75 yd
Property damage
$105,000
Reported by
NWS Storm Survey
Coordinates
43.894, -93.059

A narrow path of mostly tree damage was found just to the west of SE 89th Ave. An irrigation system was overturned, some farm outbuildings were damaged, and a small shed was tossed.

Thunderstorm Wind, Steele

When
December 15, 7:39 PM CST
Where
Steele County, 1.94 mi NW of Steele Center
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.998, -93.260

A highway sign and an electronic message sign along Interstate 35 were blown down. Just to the southwest, new power poles were noted to have been erected. Damage was too scant to determine whether this had been from a tornado.

Tornado, Goodhue

When
December 15, 7:51 PM CST to 7:55 PM CST
Where
Goodhue County, 5.29 mi SSW of Bombay to 1.28 mi SSE of Bombay
Rating
EF1
Path length
4.39 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.209, -92.939

A tornado spun up south of Kenyon around County 11 Blvd and 50th Ave and continued northeast. It destroyed a few farm outbuildings and snapped several trees near 480th street. Debris was lofted west across 66th Ave.

Tornado, Goodhue

When
December 15, 7:51 PM CST to 7:54 PM CST
Where
Goodhue County, 5.76 mi S of Bombay to 2.97 mi W of Roscoe
Rating
EF1
Path length
3.73 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.197, -92.890

Tornado developed in Dodge County (see entry from NWS La Crosse). It spun up just south of the Goodhue/Dodge county border near 170th Ave and tracked northeast. It snapped pine trees, destroyed the top half of a barn, and lofted debris westward into a field. It ended around 100th Ave south of County 54 Blvd.

Thunderstorm Wind, Goodhue

When
December 15, 7:52 PM CST
Where
Goodhue County, 4.55 mi W of Roscoe
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.219, -92.861

A fee large branches were broken, including one partially across a road.

Thunderstorm Wind, Goodhue

When
December 15, 7:54 PM CST
Where
Goodhue County, 3.98 mi SSE of Bombay
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.230, -92.860

A local mesonet weather station measured a wind gust of 59 knots.

Thunderstorm Wind, Scott

When
December 15, 7:59 PM CST
Where
Scott County, 1.2 mi SW of Elko New Market
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.550, -93.350

A local mesonet weather station measured a wind gust of 59 knots.

Thunderstorm Wind, Scott

When
December 15, 7:59 PM CST
Where
Scott County, 0.98 mi E of Lydia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.650, -93.480

A large tree was blown down near Fish Lake.

Thunderstorm Wind, Dakota

When
December 15, 8:06 PM CST to 8:08 PM CST
Where
Dakota County, Farmington to 1.79 mi NE of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.630, -93.150

A few trees were blown down in southern Dakota County with the worst area in the city of Farmington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989978, 994707, 994711, 989979, 994712, 994801, 994714, 994716, 994717, 994802, 994713, 994715, 994803, 994718, 998134, 994804, 998133, 994800, 994708, 994799, 994709, 994710, 994798, 989982, 989981, 998130, 998131.